Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 227, NWS Louisville, KY

July 15, 2003Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 15, 2003, 9:32 PM EDT for Harrison County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 9:32 PM EDT (01:32 UTC)
Expired
Jul 15, 2003, 10:15 PM EDT
In force
43 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Harrison County, IN

The radar

The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2510 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2510 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 160132
SVRLMK
INC061-160215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
932 PM EDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1015 PM EDT

* AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CORYDON...OR ABOUT 19 MILES WEST OF
  LOUISVILLE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY CITY AROUND 940 PM EDT
  NEW MIDDLETOWN AROUND 945 PM EDT
  CENTRAL AROUND 950 PM EDT
  DOGWOOD AROUND 955 PM EDT
  ELIZABETH AROUND 1000 PM EDT
  BUENA VISTA AROUND 1015 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

LAT...LON 3825 8626 3834 8605 3823 8599 3818 8598
          3809 8592 3801 8600 3805 8624

$$

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:30 PM EDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jul 15, 2:30 PM EDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE JUL 15 2003

.SHORT TERM...
BROAD MID AND UPPER LEVEL TROF WILL REMAIN IN PLACE OVER THE GREAT
LAKES AND OHIO VALLEY THROUGH THIS FORECAST PERIOD. MID LEVEL S/W
ENERGY MOVING THROUGH THE GREAT LAKES THIS AFTERNOON WILL HELP PUSH
A COOL FRONT INTO THE OHIO VALLEY OVERNIGHT. AN MCC WHICH DEVELOPED
SOUTH OF THE FRONT LATE THIS MORNING HAS HAD A HARD TIME STAYING
TOGETHER THIS AFTERNOON AS IT HAS RUN INTO A MORE STABLE ATMOSPHERE
AND THE UPPER LEVEL SUPPORT HAS DIMINISHED.

THE FORECAST CONCERN FOR THIS PERIOD WILL BE HOW FAR SOUTH THE FRONT
WILL DROP INTO KENTUCKY TONIGHT. FORECAST DATA INDICATES THE FRONT
SHOULD BE ALONG THE KY/TN BORDER AT 12Z WEDNESDAY. ALTHOUGH THIS
SEEMS A LITTLE FAST WE WILL NOT MENTION ANY PRECIPITATION ACROSS THE
SOUTHERN CFA DURING THE DAY WEDNESDAY.

MILD HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AFTERNOON
AND REMAIN OVER THE LOWER OHIO VALLEY THROUGH FRIDAY.

MOS GUIDANCE VALUES LOOK GOOD.

LONG TERM: (SATURDAY THROUGH TUESDAY)

BROAD UPPER LEVEL LOW REMAINS OVER EASTERN CANADA AND NORTHEAST PART
OF U.S. THROUGH EXTENDED PERIOD WITH SHORT WAVES MOVING THROUGH THE
TROUGH BRINGING PERIODS OF CLOUDS. WEAK LOW MOVING ACROSS OHIO
VALLEY SATURDAY WITH FRONT STATIONARY TO OUR SOUTH SATURDAY AND
SUNDAY WILL BRING A CHANCE OF SHOWERS/THUNDERSTORMS SATURDAY AND
MOSTLY DIURNAL SHOWERS/THUNDERSTORMS SUNDAY. MORE DIURNAL
THUNDERSTORMS ON MONDAY AS A FRONT DROPS SOUTH AND INSTABILITY
INCREASES. WITH HIGH PRESSURE BUILDING IN DURING THE DAY TUESDAY
WILL KEEP WEATHER DRY. HAVE STAYED PRETTY CLOSE TO MOS GUIDANCE FOR
MAX AND MIN TEMPERATURES.

.LMK...NONE.

JA/MBS
Hazardous weather outlook, Jul 15, 3:30 PM EDT, 6 hours 2 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA AS
A COOL FRONT APPROACHES. SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS AND VIVID LIGHTNING. FOR THIS REASON THE STORM PREDICTION
CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS
EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS
EVENING AND TONIGHT. THE COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO
VALLEY OVERNIGHT, BRINGING AN END TO THE SCATTERED THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JA

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.